Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 102, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Dec 3, 2021, 3:54 AM EST. It took effect at Dec 4, 2021, 1:00 AM EST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2021, 3:54 AM EST (08:54 UTC)
- In effect from
- Dec 4, 2021, 1:00 AM EST
- Expired
- Dec 4, 2021, 10:00 PM EST
- In force
- 21 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
423 WHUS73 KGRR 030854 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 354 AM EST Fri Dec 3 2021 LMZ844>849-031700- /O.NEW.KGRR.SC.Y.0102.211204T0600Z-211205T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 354 AM EST Fri Dec 3 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 10 PM EST SATURDAY... * WHAT...Northwest winds 15 to 25 knots with gusts up to 30 knots and waves 3 to 6 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 1 AM to 10 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Waves will peak on Saturday morning in the 4 to 7 foot range. Highest waves may approach 8 feet around daybreak on Saturday with a steady wind of near 30 knots. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DUKE
8 follow-up statements
292 WHUS73 KGRR 031514 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1014 AM EST Fri Dec 3 2021 LMZ844>849-032315- /O.CON.KGRR.SC.Y.0102.211204T0600Z-211205T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1014 AM EST Fri Dec 3 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 PM EST SATURDAY... * WHAT...Northwest winds 15 to 25 knots with gusts up to 30 knots and waves 5 to 7 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 1 AM to 10 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
532 WHUS73 KGRR 032017 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 317 PM EST Fri Dec 3 2021 LMZ844>849-040430- /O.CON.KGRR.SC.Y.0102.211204T0600Z-211205T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 317 PM EST Fri Dec 3 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 PM EST SATURDAY... * WHAT...Northwest winds 15 to 25 knots with gusts up to 30 knots and waves 4 to 7 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 1 AM to 10 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
771 WHUS73 KGRR 040050 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 750 PM EST Fri Dec 3 2021 LMZ844>849-040900- /O.CON.KGRR.SC.Y.0102.211204T0600Z-211205T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 750 PM EST Fri Dec 3 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 PM EST SATURDAY... * WHAT...Northwest winds 15 to 25 knots with gusts up to 30 knots and waves 4 to 8 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 1 AM to 10 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
206 WHUS73 KGRR 040459 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1159 PM EST Fri Dec 3 2021 LMZ844>849-041300- /O.CON.KGRR.SC.Y.0102.211204T0600Z-211205T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1159 PM EST Fri Dec 3 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST SATURDAY... * WHAT...Northwest winds 15 to 25 knots with gusts up to 30 knots and waves 4 to 7 feet expected. * WHERE...St Joseph to Manistee. * WHEN...Until 10 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
574 WHUS73 KGRR 040909 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 409 AM EST Sat Dec 4 2021 LMZ844>849-041715- /O.CON.KGRR.SC.Y.0102.000000T0000Z-211205T0300Z/ /O.NEW.KGRR.GL.A.0012.211206T0600Z-211207T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 409 AM EST Sat Dec 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... ...GALE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... * WHAT...For the Small Craft Advisory, northwest winds 15 to 25 knots with gusts up to 30 knots and waves 4 to 7 feet. For the Gale Watch, west gales to 40 knots and waves 9 to 13 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 10 PM EST this evening. For the Gale Watch, from late Sunday night through Monday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Conditions hazardous to smaller craft are expected today as waves reach 4 to 7 feet. A lull in the winds and waves are expected overnight tonight. Winds and waves will steadily build Sunday into Monday. Winds will reach gale force on Monday with the peak in the winds and waves occurring Monday morning and Monday midday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ DUKE
134 WHUS73 KGRR 041721 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1221 PM EST Sat Dec 4 2021 LMZ844>849-050130- /O.CON.KGRR.SC.Y.0102.000000T0000Z-211205T0300Z/ /O.CON.KGRR.GL.A.0012.211206T0600Z-211207T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1221 PM EST Sat Dec 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... * WHAT...For the Small Craft Advisory, northwest winds 15 to 25 knots with gusts up to 30 knots and waves 4 to 7 feet. For the Gale Watch, west gales to 40 knots and waves 10 to 14 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 10 PM EST this evening. For the Gale Watch, from late Sunday night through Monday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
857 WHUS73 KGRR 042023 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 323 PM EST Sat Dec 4 2021 LMZ844>849-050430- /O.CON.KGRR.SC.Y.0102.000000T0000Z-211205T0300Z/ /O.CON.KGRR.GL.A.0012.211206T0600Z-211207T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 323 PM EST Sat Dec 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... * WHAT...For the Small Craft Advisory, northwest winds 10 to 20 knots with gusts up to 30 knots and waves 3 to 6 feet. For the Gale Watch, west winds 20 to 30 knots with gusts up to 40 knots and waves 7 to 12 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 10 PM EST this evening. For the Gale Watch, from late Sunday night through Monday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
201 WHUS73 KGRR 050250 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 950 PM EST Sat Dec 4 2021 LMZ844>849-051100- /O.EXP.KGRR.SC.Y.0102.000000T0000Z-211205T0300Z/ /O.UPG.KGRR.GL.A.0012.211206T0600Z-211207T0000Z/ /O.NEW.KGRR.GL.W.0020.211205T1400Z-211207T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 950 PM EST Sat Dec 4 2021 ...GALE WARNING IN EFFECT FROM 9 AM SUNDAY TO 7 PM EST MONDAY... ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING... * WHAT...Northwest winds of 15 to 25 knots prior to midnight with waves of 3 to 5 feet, then decreasing to 10 to 20 knots with 1 to 3 foot waves early Sunday morning. Southeast Gales to 35 knots Sunday with 4 to 6 foot waves. Winds becoming west gales to 40 knots with 8 to 12 foot waves Monday. * WHERE...St Joseph to Manistee. * WHEN...From 9 AM Sunday to 7 PM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds and waves decrease overnight then increase toward mid morning Sunday. The strongest winds will be Monday during the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 3, 3:43 AM EST, 11 minutes earlier.
Area forecast discussion, Dec 3, 3:43 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
343 AM EST Fri Dec 3 2021
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(Today through next Thursday)
Issued at 343 AM EST Fri Dec 3 2021
- Rain and snow expected early this morning into today -
Weak low pressure is centered in Eastern Nebraska this morning
with a warm front extending to the southeast into Northern
Missouri. Well north of this front, light rain and snow has broken
out across Wisconsin. The precipitation is being aided by
isentropic lift noted on the 290K surface. Vertical motion is also
enhanced by the right entrance region of a jet streak in the area.
The lift will weaken as we move through the day and as the
precipitation spreads east into our area. So, while we are
expecting precipitation, heavy rain and snow are not anticipated.
Precipitation amounts should be less than a tenth of an inch based
on the probability matched mean values via the HREF. Therefore,
where the precipitation remains snow, totals should range from
little to none up to maybe around a half inch.
- Strong low pressure to move through Sunday into Monday -
The change in the models tonight was for the very deep low that
the ECMWF had Sunday night into Monday to be a bit weaker and more
in line with the rest of the models. The ECMWF still deepens the
low to strong levels, its just well off to the northeast. That
said, looking at the wind gusts via the ECMWF ensembles at
Ludington, the max gust has actually gone up. What this tells us
is that the operational run of the EC may be a bit of a weaker
outlier. In any event, we are going to see a windy time frame from
Sunday into Monday. The mean max gust at Ludington via the 51
members of the ECMWF ensembles is 55 mph. About 8 of the members
have gusts over 60 mph. So, the more likely outcome would be a
gust in the 50-60 mph range.
In terms of precipitation we should see a mix change over to rain
on Sunday as strong warm air advection takes place. There is the
threat of some freezing rain across Central Michigan on Sunday
before the warm air complete invades.
The synoptic scale precipitation will then taper off Monday before
transitioning into lake effect for Monday into Monday night. The
moisture depth looks somewhat shallow in BUFKIT overviews. The
upper pattern quickly goes back to zonal during this time frame
and we lose the upper trough. Not sure how impactful the snow will
be given the loss of significant cyclonic curvature aloft.
- Precipitation still expected Tuesday night -
Some light snow is possible Tuesday night into Wednesday as an
upper trough and shortwave slide through the area. Precipitation
in general looks light with this wave.
- Another system for Thursday in active pattern -
The pattern remains active in a zonal upper flow as we head into
mid to late next week. The next in a series of shortwave troughs
moves through on Thursday. We have a mix of rain and snow in the
forecast.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1235 AM EST Fri Dec 3 2021
VFR conditions continue through most of the overnight period. An
approaching front will bring lowering cigs and vsbys towards
daybreak. Expect MVFR cigs to periods of IFR beginning around 11Z
from west to east and continuing until around 22Z. Snow/rain mix
could reduce vsbys and is most likely at AZO, BTL and possibly
GRR.
&&
.MARINE...
Issued at 343 AM EST Fri Dec 3 2021
A period of lighter winds will extend from the early morning hours
of Friday into tonight. Winds ramp up tonight behind the passage
of a trough however. 20-30 knots look common from roughly 100am
tonight through 100pm or so on Saturday. Winds and waves should
peak around daybreak on Saturday when waves will likely be in the
5 to 8 foot range. It will take into Saturday evening before the
waves settle below 4 feet.
Stronger winds and large waves looks to be likely from roughly
daybreak on Sunday through Monday into into Tuesday morning. The
reason for the lengthy period of winds/waves is due to a strong
low pressure system moving through the region. The most impactful
time in our area will be during the day on Monday when northwest
gales to 45 knots look very plausible. If the low traversing the
area during this time frame trends deeper/stronger we could be
looking at storm force winds. We have time to watch this event.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 1 AM to 10 PM EST Saturday for
LMZ844>849.
&&
DISCUSSION...Duke
AVIATION...Ceru
MARINE...DukeHazardous weather outlook, Dec 2, 4:35 AM EST, 23 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 435 AM EST Thu Dec 2 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-030945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 435 AM EST Thu Dec 2 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The potential exists for a strong low pressure system to move through the Great Lakes region Sunday into Monday. A wintry mix of precipitation is possible Sunday morning before transitioning to rain. The rain will change to snow Sunday night into Monday with lake effect snow beginning. Accumulating snow is possible. Strong winds are possible Sunday night into Monday with this system. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-030945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 435 AM EST Thu Dec 2 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions will be hazardous to smaller craft on Lake Michigan both today and this evening. Waves of 5 to 8 feet are expected today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another period of higher winds and waves that may be hazardous to small craft will be Friday night into Saturday. Sunday night into Monday a strong low pressure system will move through the Great Lakes bringing the potential for high winds and large waves. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.